On symmetric long-wave patterns in two-layer flows

B. S. Tilley*, Stephen H Davis

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


The doubly periodic pattern formation of nonlinear partial differential equations that describe the small-amplitude, long wave, interfacial dynamics of a two-layer fluid flow in a channel for small volumetric-flow rates is investigated. This system consists of a Kuramoto-Sivashinsky type equation governing the evolution of the interfacial deflection coupled to a Poisson equation for the disturbance pressure field. The system has reflectional and translational symmetries in the direction of the flow and transverse to the flow. A local analysis near the mutual bifurcation of a two-dimensional wave and oblique waves yields criteria for different bifurcation scenarios near criticality. A numerical study away from the initial bifurcation reveals that for linearly coupled systems, the patterns appear to be steady for moderate values of the bifurcation parameter. When the equations are coupled nonlinearly, instabilities to the local solutions lead to a low-dimensional chaotic attractor through a period-doubling scenario. Oscillatory solutions, such as an exchange of energy from the two-dimensional wave to oblique modes are also seen, along with a travelling-square pattern that is quasi-periodic.

Original languageEnglish (US)
Pages (from-to)291-314
Number of pages24
JournalPhysica D: Nonlinear Phenomena
Issue number3
StatePublished - Jan 1 1997


  • Interfacial dynamics
  • Nonlinear waves
  • Pattern formation

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'On symmetric long-wave patterns in two-layer flows'. Together they form a unique fingerprint.

Cite this